Acetaminophen Overdose: Causes, Treatments and Prevention
Advertisement

Acetaminophen Overdose

What Is Acetaminophen?

Acetaminophen is a pain reliever found in over-the-counter (OTC) and prescription medications. It’s the active ingredient in Tylenol. It’s also called “paracetamol” and may be labeled APAP on prescription medications.

It’s available in doses for infants, children, and adults. According to the U.S. Food and Drug Administration (FDA), taking too much acetaminophen, which is more than 4 grams, or 4,000 milligrams, per day for adults, can damage your liver. However, McNeil Consumer Healthcare, which is the maker of Tylenol, recently lowered their recommended maximum dose from 4,000 to 3,000 milligrams. Many pharmacists and doctors also recommend taking no more than 3,000 milligrams of acetaminophen per day.

In severe cases, acetaminophen overdose can be fatal. Overdosing is especially common in children, who may receive too much medicine or may accidentally ingest it.

Call 911 or the National Capital Poison Center at 800-222-1222 immediately if you believe that you, your child, or someone you know may have overdosed.

When to Seek Medical Help

Symptoms Icon

Seek emergency care if any of the following criteria are met, regardless of whether you or your child is experiencing symptoms:

  • A child who is 5 years old or younger has taken at least 91 milligrams of acetaminophen per pound of body weight within eight hours.
  • A child who is 6 years old or older has taken at least 91 milligrams of acetaminophen per pound of body weight, or at least 10 grams of acetaminophen total (whichever is less) within 24 hours.
  • A person of any age has taken at least 68 milligrams of acetaminophen per pound of body weight, or 6 grams of acetaminophen total (whichever is less) per 24-hour period for 48 hours or longer.

The symptoms of liver damage usually don’t appear for at least 12 hours after an overdose. They may include:

  • nausea
  • vomiting
  • diarrhea
  • abdominal pain
  • yellowing of the skin and eyes, which is called jaundice
  • sweating
  • irritability
  • a loss of appetite

Seek emergency treatment if you notice these symptoms, regardless of how much medicine you suspect was taken.

Causes of Acetaminophen Overdose

Causes Icon

Adults

When adults overdose on acetaminophen, it’s often because they don’t feel relief from taking the recommended dose and they take more. Also, you may unknowingly take multiple medications containing acetaminophen within a short period. For example, you may double your dose by taking painkillers followed by cold medicine that contains acetaminophen.

Always check product labels to ensure that you’re not taking a double dose. According to the FDA, some products may list a recommended daily dose that’s lower than 4,000 milligrams total. For this reason, it’s important to read all medication labels carefully and thoroughly.

The National Capital Poison Center also recommends you tell your doctor about all prescription and OTC medications that were taken to ensure you aren’t taking excessive amounts. Sometimes, such as in the case of chronic pain, your doctor may prescribe pain medications that exceed the recommended daily dose of 4,000 milligrams. However, you shouldn’t do this unless your doctor prescribes it.

Talk to your doctor if you drink three or more alcoholic beverages per day. Alcohol lowers your body’s tolerance for acetaminophen and can cause further damage to your liver.

Children

Children may overdose in the same way as adults, but the cause is more often caretaker error. For example, you may give your child a dose of acetaminophen when they come home, without knowing that the babysitter has just given them a dose. Caretakers may also measure doses incorrectly or accidentally give too large of a dose. Using a recommended dropper or measuring cup instead of a household spoon can help minimize this risk.

Children may also eat or drink acetaminophen because they enjoy the flavor. Sometimes, they can mistake medicines for candy or juice.

Why Is Acetaminophen Overdose Dangerous?

Warning

When you consume acetaminophen, your body turns it into a metabolite that’s toxic to your liver. When your liver can’t effectively remove the toxin from your body, your liver may be damaged. The dose of medication may be too high for your body size, or you may have a poorly functioning liver. Some people who are prone to liver damage, such as those with alcoholism, can suffer severe symptoms by slightly exceeding the recommended dose.

Treating Acetaminophen Overdose

Treatment Icon

Call 911 or the National Capital Poison Center at 800-222-1222 if you or your child may have overdosed. The phone line is monitored 24 hours per day, seven days per week. Also, seek emergency care if you notice any symptoms of an overdose within 24 hours of taking pain medicine. Keep the medicine bottle on hand if possible. Emergency personnel may want to record details about the formula.

Your doctor will test the level of acetaminophen in your blood if you’re hospitalized. You may be given medication to diffuse the toxic effects of the drug. In some cases, gastric lavage, or stomach pumping, is necessary.

Most cases of acetaminophen overdose are treated successfully. Overdose is usually only fatal if severe liver damage goes untreated.

Preventing Acetaminophen Overdose

Prevention Icon

You can take the following steps to prevent acetaminophen overdose:

  • Avoid giving your child pain medicine or taking it yourself unless it’s necessary to relieve pain or bring down a high fever.
  • Measure recommended doses of liquid medicine using the dropper included in the package.
  • Use your child’s weight to determine the dose and to make sure that the formula is meant for their age group.
  • For help finding the right products and doses, always ask a pharmacist for help the first time you buy acetaminophen to give to your child. Check with your pharmacist before buying any OTC medication for your child to make sure you have the right product.
  • To get help understanding how to give acetaminophen to your children safely anytime, go to KnowYourDose.org. This site has clear information about acetaminophen dosing by age, and you can download a chart to keep at home.
  • Secure medications in locked drawers or cabinets. Keep records of the medications your child is taking and share them with caregivers. Ask caregivers to record the time they gave your child medicine and the dose.
  • Read the labels on all medications you use or give to your children. Avoid taking multiple products that list acetaminophen as an ingredient, and avoid taking acetaminophen with alcohol.
  • Acetaminophen is a mild pain reliever, and it doesn’t relieve severe pain. Talk to your doctor or pharmacist if you have pain that’s not relieved by the maximum dose. You may need a different medication or treatment.

Follow the Dosing Instructions

Follow the dosing instructions on each individual package of medication. Don’t assume that multiple packages can be measured in the same way. Even if both packages are the same brand, they could have different dosing instructions due to recent changes in formula concentrations ordered by the FDA. For example, older packages of Children’s Tylenol may be less concentrated than Infants’ Tylenol. Newer packages of both Tylenol for children and infants and the generic versions of acetaminophen for children and infants aren’t made in the same strength. They also have different dosing instructions. 

Read This Next

What You Should Know About Hepatic Failure
10 Tips for Soothing Heartburn in Pregnancy
Get the Facts: The Health Benefits of Cranberry Juice
Can Love Make You Gain Weight?
Juicing vs. Blending: Which Is Better for Me?
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement